Nebraska, 2008

Hail and Damaging Winds in Nebraska, June 20, 2008

June 20, 2008 · NWS GID · 9 events in 6 counties and zones

Afternoon thunderstorms developed near a surface trough over the High Plains as an upper level disturbance moved into the area. These thunderstorms gradually drifted east into south central Nebraska, with marginal instability and shear allowing for a few to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
$300,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Afternoon thunderstorms developed near a surface trough over the High Plains as an upper level disturbance moved into the area. These thunderstorms gradually drifted east into south central Nebraska, with marginal instability and shear allowing for a few to become severe. Hail to the size of golfballs was reported, along with wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 20, 2:20 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 20, 2:20 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
320 PM CDT FRI JUN 20 2008

.SHORT TERM...FOR TONIGHT THROUGH SATURDAY NIGHT.

PAST MORNING UPPER AIR DATA ALONG WITH RECENT WATER VAPOR IMAGERY
REVEALS A SMALL BUT POTENT WAVE SLIDING ACROSS THE CENTRAL/NORTHERN
PLAINS.  A VERY DIFFUSE SURFACE TROUGH IS SEEN STRETCHING FROM
CENTRAL IOWA INTO NORTH CENTRAL KANSAS AND EVENTUALLY EAST CENTRAL
COLORADO. HOWEVER...MESOSCALE BOUNDARIES ON EITHER SIDE OF THE
TROUGH ALONG WITH ML CAPES OF 1500 TO 2000 J/KG ARE INTERACTING WITH
THE UPPER WAVE TO PRODUCE POCKETS OF CONVECTION ACROSS THE REGION
THIS AFTERNOON.  WITH WEAK CAPPING IN PLACE THROUGH THE EVENING
HOURS...APPEARS ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE
ACROSS THE FORECAST AREA THROUGH MID EVENING BEFORE INHIBITION
INCREASES ENOUGH TO KILL OFF CONVECTIVE THREAT. EFFECTIVE BULK SHEAR
IS VERY WEAK WITH VALUES OF 15 TO 25 KNOTS AT BEST ACROSS THE CWA
AND IS SHOWN TO INCREASE SLIGHTLY TO AROUND 25 TO 35 KNOTS DURING
THE EARLY EVENING.  UP TO THIS POINT THE CONVECTION NEAR THE CWA HAS BEEN
VERY PULSE LIKE BUT AS THE AFTERNOON PROGRESSES INTO THE EVENING
HOURS AND THE BULK SHEAR INCREASES...CAN/T RULE OUT AN ISOLATED
STRONG TO SEVERE THUNDERSTORM WITH PENNY TO NICKEL SIZE HAIL
POSSIBLE.  THE UPPER WAVE THEN SLIDES SOUTH OF THE REGION AFTER
MIDNIGHT WITH MOST OF THE OVERNIGHT HOURS LOOKING DRY WITH LOWS IN
THE MID 50S TO LOWER 60S ANTICIPATED.

VERY LITTLE CHANGES WITH THE PATTERN ON SATURDAY AS AN UPPER RIDGE
CONTINUES TO AMPLIFY OVER THE INTERMOUNTAIN WEST WHILE A BROAD
TROUGH IS POSITIONED OVER THE EASTERN CONUS.  THIS WILL LEAVE THE
CENTRAL AND NORTHERN PLAINS UNDER AN ACTIVE NORTHWEST FLOW REGIME
WITH YET ANOTHER SMALL BUT POTENT SHORT WAVE SHOWN TO PLOW INTO THE
REGION BY MID AFTERNOON TO EVENING.  ANOTHER DIFFUSE BOUNDARY IS
SHOWN TO BE ACROSS THE AREA BUT SMALLER MESOSCALE BOUNDARIES WILL
LIKELY BE THE TRIGGER FOR THUNDERSTORM DEVELOPMENT.  WITH ML CAPES
AROUND 1000 TO 2000 J/KG AND EFFECTIVE BULK SHEAR SHOWN TO BE AROUND
30 TO 35 KNOTS...A FEW ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL
BE POSSIBLE DURING THE AFTERNOON TO EVENING HOURS.
OTHERWISE...TEMPERATURES ARE EXPECTED TO CLIMB INTO THE MID TO UPPER
80S.

.LONG TERM...12 SUNDAY THROUGH FRIDAY.  MULTIPLE PRECIPITATION
CHANCES REMAIN THE MAIN FORECAST CONCERN ACROSS THE ENTIRE
CWA...AS DISTURBANCES WORK THEIR WAY THROUGH THE NORTHWEST FLOW
ALOFT. AS HAS BEEN THE CASE THE PAST FEW DAYS...PINNING DOWN EXACT
DETAILS WITH TIMING/LOCATIONS OF THESE WAVES WITH THIS PATTERN IS
DIFFICULT FURTHER OUT IN TIME...LEADING TO BELOW AVERAGE
CONFIDENCE IN REGARD TO PRECIPITATION CHANCES.

STILL EXPECTING THE SECOND HALF OF THE WEEKEND TO REMAIN DRY...WITH
THE CWA STILL UNDER THE INFLUENCE OF THE UPPER LEVEL RIDGE OVER THE
ROCKIES.  PIECES OF ENERGY CONTINUE TO MOVE THROUGH THE MAIN UPPER
LEVEL FLOW...AND AT THE SURFACE...HIGH PRESSURE TO THE EAST AND A
TROUGH OVER THE HIGH PLAINS WILL CONTINUE UPSLOPE FLOW.
SHOWERS/THUNDERSTORMS POSSIBLE DURING THE EVENING/OVERNIGHT
HOURS...BUT MODELS DIFFER ON WHETHER THEY MOVE INTO THE CWA...SO
LEFT MENTION OUT OF FORECAST.

SUNDAY NIGHT AND INTO THE EARLY PART OF NEXT WEEK...PIECES OF
ENERGY FROM AN UPPER LEVEL LOW PRESSURE SYSTEM IN THE GULF OF
ALASKA REALLY START TO BREAK DOWN THE RIDGE...BRINGING MORE
PROGRESSIVE AND ZONAL FLOW TO THE REGION. MODELS SHOW A STRONGER
SHORTWAVE CROSSING THE PLAINS MONDAY AND INTO MONDAY NIGHT...WHICH
LOOKS TO BRING ANOTHER CHANCE FOR PRECIPITATION TO THE CWA. UPPED
POPS A BIT...MAINLY DURING THE OVERNIGHT MONDAY/INTO TUESDAY
TIMEFRAME...BUT NOT SIGNIFICANTLY BECAUSE THERE REMAIN DIFFERENCES
BETWEEN MODELS IN THE STRENGTH/LOCATION OF THE BEST FORCING. THIS
PIECE OF ENERGY ALSO BRINGS A SURFACE BOUNDARY INTO THE
REGION...PROVIDING AN ADDITIONAL FOCUS FOR PRECIP. AGAIN SOME
DIFFERENCES EXIST BETWEEN MODELS AS TO JUST HOW FAR THIS SURFACE
BOUNDARY IS PUSHED BEFORE STALLING OUT. THIS DISTURBANCE LOOKS TO
BRING A MORE WIDESPREAD CHANCE FOR PRECIP AS IT PASSES
THROUGH...AND KEPT CHANCES IN THROUGH THE FIRST PART OF TUESDAY.

AS FAR AS TEMPERATURES GO SUNDAY THROUGH TUESDAY...EVEN WITH THE
UPPER LEVEL RIDGE BEING BROKEN DOWN SOMEWHAT...TEMPERATURES DON/T
LOOK TO BE IMPACTED MUCH.  HIGH TEMPERATURES EXPECTED TO STAY IN THE
80S.

INTO THE MID/END WEEK TIMEFRAME...CHANCES FOR PRECIP CONTINUE.  KEPT
WEDNESDAY DRY BEHIND THE MON/TUES SYSTEM...BUT ADDITIONAL WEAK WAVES
CONTINUE TO PASS OVER THE REGION AND WITH UPSLOPE FLOW WILL BRING
SLIGHT CHANCES TO THE CWA THURSDAY AND FRIDAY. IN THE UPPER
LEVELS...ANOTHER TROUGH APPROACHING THE WEST COAST WILL ALLOW THE
RIDGE TO REAMPLIFY OVER THE ROCKIES...MOVING WARMER AIR CLOSER TO
THE CWA. HAVE A SLIGHT WARMING TREND THUR/FRI...WITH HIGHS IN THE
UPPER 80S TO LOWER 90S.

&&

.AVIATION...FOR THE 18Z KGRI TAF. VFR CONDITIONS CAN BE EXPECTED
THROUGH THE PERIOD...ALTHOUGH A FEW ISOLATED SHOWERS AND
THUNDERSTORMS MAY SNEAK INTO THE TERMINAL AREA THIS AFTERNOON.
COVERAGE OF STORMS LOOKS FAIRLY LOW BUT HAVE OPTED TO INSERT A
CHANCE FOR STORMS. OTHERWISE...SOME MID TO HIGH CLOUD COVER WILL
BE THE ONLY WEATHER ITEM OF INTEREST FROM THIS EVENING INTO THE
OVERNIGHT HOURS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 20, 2:02 PM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
302 PM CDT FRI JUN 20 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
302 PM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OUTLOOK AREA THIS EVENING. ALTHOUGH WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED...A FEW STRONG THUNDERSTORMS
PRODUCING PENNY TO NICKEL SIZE HAIL ALONG WITH WIND GUSTS UP TO 50
MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL EXIST ONCE AGAIN ACROSS THE
OUTLOOK AREA SATURDAY AFTERNOON TO EVENING.  ALTHOUGH WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED...A FEW STRONG THUNDERSTORMS
PRODUCING PENNY TO NICKEL SIZE HAIL ALONG WITH WIND GUSTS UP TO 50
MPH WILL BE POSSIBLE.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY
AND AGAIN WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 20, 3:25 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
425 PM CDT FRI JUN 20 2008

NEZ061-073-074-202215-
BUFFALO-KEARNEY-PHELPS-
425 PM CDT FRI JUN 20 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  CENTRAL BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF KEARNEY.
  NORTHERN KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHEASTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF PLEASANTON...OR 18 MILES NORTH OF
KEARNEY...AND MOVING SOUTHEAST AT 27 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  AMHERST BY 430 PM CDT
  RIVERDALE BY 445 PM CDT
  ODESSA BY 450 PM CDT
  KEARNEY BY 500 PM CDT
  GIBBON BY 510 PM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 264 AND 288.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

PFANNKUCH
Special weather statement, Jun 20, 3:58 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
458 PM CDT FRI JUN 20 2008

NEZ039-040-202230-
GREELEY-VALLEY-
458 PM CDT FRI JUN 20 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  WEST CENTRAL GREELEY COUNTY IN CENTRAL NEBRASKA
  EASTERN VALLEY COUNTY IN CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF ORD.

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FORT HARTSUFF STATE PARK...OR 13 MILES NORTH
OF ORD...AND MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  FORT HARTSUFF STATE PARK...
  ELYRIA...
  ORD...

DIME SIZE HAIL IS EXPECTED WITH THIS STORM. WINDS OF 35 TO 45 MPH
ARE ALSO POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 20, 4:03 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
503 PM CDT FRI JUN 20 2008

NEZ072-073-082-083-202230-
FURNAS-GOSPER-HARLAN-PHELPS-
503 PM CDT FRI JUN 20 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHEASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHEASTERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHWESTERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHWESTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BERTRAND...OR 18 MILES WEST
OF HOLDREGE...AND MOVING SOUTHEAST AT 18 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  ATLANTA...

DIME SIZE HAIL IS EXPECTED WITH THIS STORM. GUSTY WINDS TO 40 MPH
ARE POSSIBLE...ALONG WITH VERY HEAVY RAIN.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 20, 4:13 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
513 PM CDT FRI JUN 20 2008

NEZ061-074-075-084-202245-
ADAMS-BUFFALO-FRANKLIN-KEARNEY-
513 PM CDT FRI JUN 20 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHWESTERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTH CENTRAL BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF KEARNEY.
  NORTH CENTRAL FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA
  KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KEARNEY...AND MOVING SOUTHEAST AT 26 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HEARTWELL BY 535 PM CDT
  MINDEN BY 540 PM CDT
  NORMAN BY 545 PM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 269 AND 285.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

PFANNKUCH
Local storm report, Jun 20, 4:26 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
526 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             4 S ORD                 41.54N 98.93W
06/20/2008  E0.75 INCH       VALLEY             NE   EMERGENCY MNGR

&&

PFANNKUCH

The radar

The Grand Island radar (KUEX), 142 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Valley

When
June 20, 4:26 PM CST
Where
Valley County, 4.15 mi S of Ord
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.540, -98.930

Hail, Adams

When
June 20, 4:32 PM CST
Where
Adams County, 1.38 mi N of Hayland
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.690, -98.580

Hail, Dawson

When
June 20, 5:10 PM CST
Where
Dawson County, 7.62 mi N of (Czd)cozad Muni Arpt
Measured
1 in hail
Property damage
$2,000
Crop damage
$50,000
Reported by
Public
Coordinates
40.980, -99.990

Hail, Dawson

When
June 20, 5:10 PM CST to 5:18 PM CST
Where
Dawson County, 7.62 mi N of (Czd)cozad Muni Arpt to 5.4 mi WSW of Buffalo
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$250,000
Reported by
Public
Coordinates
40.980, -99.990

Hail to the size of golfballs reported. Damage reported to siding and broken windows, as well as considerable crop damage in the area.

Hail, Dawson

When
June 20, 5:30 PM CST
Where
Dawson County, 2.94 mi NE of Cozad
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.900, -99.930

Thunderstorm Wind, Hall

When
June 20, 5:48 PM CST
Where
Hall County, 3.6 mi WSW of Grand Is
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.901, -98.414

Report of roof blown off of a mobile home on west side of Grand Island.

Thunderstorm Wind, Hall

When
June 20, 5:48 PM CST
Where
Hall County, 0.09 mi NE of (Gri)grand Is Rgnl A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.971, -98.319

Thunderstorm Wind, Clay

When
June 20, 6:30 PM CST
Where
Clay County, 0.87 mi NW of Sutton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.610, -97.860

One power line as well as some 2.5 to 3 inch tree limbs reported blown down.

Thunderstorm Wind, Hamilton

When
June 20, 6:43 PM CST
Where
Hamilton County, 3.45 mi S of Aurora
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.820, -98.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116169, 116170, 116172, 116173, 116174, 116175, 116176, 116177, 116179.